Thunderstorm Wind, Yazoo
- When
- November 10, 5:20 PM CST
- Where
- Yazoo County, Vaughan
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.800, -90.050
Several trees were blown down across the area.
15 thunderstorm wind, 12 tornado, 6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 10, 4:55 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 455 PM CST SUN NOV 10 2002 STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE TORNADO WATCH AREA FOR ALL BUT THE 3 EXTREME SOUTHERN COUNTIES. SO HAVE WORDED IN WATCH IN THE ZONES. 17 **************************************************************** PREVIOUS DISCUSSION... FORECAST CHALLENGES FOR THIS PACKAGE: SEVERE WEATHER POTENTIAL TONIGHT INTO MONDAY THINGS APPEAR TO BE COMING TOGETHER FOR AN ACTIVE SEVERE WEATHER EPISODE ACROSS THE FORECAST AREA TONIGHT. THE COLD FRONT ASSOCIATED WITH THE STORM SYSTEM REMAINS TO OUR WEST AT EARLY AFTERNOON...EXTENDING FROM JUST EAST OF ST. LOUIS MISSOURI...TO LITTLE ROCK ARKANSAS...TO TYLER TEXAS. THE FRONT IS EXPECTED TO REACH THE MISSISSIPPI RIVER BY 11/0000 UTC...THEN BECOME NEARLY STATIONARY BETWEEN JACKSON AND MERIDIAN (JUST WEST OF INTERSTATE 59). DEWPOINTS HAVE RISEN INTO THE MIDDLE 60S OVER THE ENTIRE FORECAST AREA...AND HAVE REACHED INTO THE 70S SOUTH OF INTERSTATE 20. THE 1800 UTC SOUNDING HAS AN INVERTED V PROFILE WITH SUBSIDENCE INVERSIONS STILL BEING NOTED AROUND 800 AND 600 MB. SHEAR INDICES REMAIN QUITE IMPRESSIVE...WITH 0-3 KM STORM RELATIVE HELICITY VALUES AROUND 300 M2/S2. CAPE VALUES WERE OBSERVED TO BE AROUND 1700 JOULES/KG AS OF NOON...WITH INSTABILITY EXPECTED TO CONTINUE INCREASING THROUGH THE REST OF THE AFTERNOON. PER CONVERSATION WITH THE STORM PREDICTION CENTER THIS MORNING...WE EXPECT THUNDERSTORMS TO INITIALLY DEVELOP IN THE DEEPER MOISTURE FROM MERIDIAN TO BROOKHAVEN. INDEED...A STEP OUTSIDE SHOWS TOWERING CUMULUS ALREADY DEVELOPING SOUTHEAST OF THE OFFICE. THE CUMULUS STREETS ARE NOT AS WELL DEVELOPED OVERHEAD...OR NORTH AND WEST OF THE OFFICE AS THE CAP IS STILL HOLDING STRONG. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP TOWARD SUNSET OVER THE REMAINDER OF THE FORECAST AREA AS THE MID-LEVEL CAP IS BROKEN AND THE FRONT CONTINUES APPROACHING THE AREA. THESE STORMS MAY RAPIDLY BECOME SEVERE AS THEY MOVE INTO A HIGH CAPE/HIGH SHEAR ENVIRONMENT (0-1 KM STORM RELATIVE HELICITIES NEAR 240 M2/S2). LOW LIFTED CONDENSATION LEVEL VALUES...ENERGY-HELICITY INDICES OF 4...AND VORTICITY GENERATION POTENTIAL VALUES NEAR 0.5 INDICATE THE POSSIBILITY OF TORNADOES. THE ONGOING FORECAST APPEARS TO BE ON THE RIGHT TRACK WITH TRENDS TONIGHT...AND WILL NOT DEVIATE MUCH FROM THIS. THE SHORTWAVE ASSOCIATED WITH THIS STORM SYSTEM IS EXPECTED TO LIFT OUT ACROSS THE GREAT LAKES REGION...MOVING THE FRONT INTO SOUTHEAST MISSISSIPPI MONDAY. LINGERING MOISTURE OVER THE REGION...AND AN APPROACHING COLD POOL ALOFT MAY DEVELOP SOME PRECIPITATION ACROSS THE FORECAST AREA MONDAY AFTERNOON AND NIGHT. AT THIS TIME...I DONT PLAN ON MENTIONING THUNDERSTORMS AROUND THE ARKLAMISS...BUT WILL KEEP THUNDERSTORMS MENTIONED ELSEWHERE AS WE COULD SEE SOME ELEVATED CONVECTION. THE GREATEST COVERAGE OF THUNDERSTORMS APPEARS TO BE OVER OUR EASTERN AND SOUTHERN COUNTIES/PARISHES. THE STORM SYSTEM FINALLY MOVES EAST OF THE FORECAST AREA TUESDAY... WITH HIGH PRESSURE EXPECTED TO BUILD IN FOR MID-WEEK. DRY CONDITIONS ARE ANTICIPATED FOR TUESDAY AND WEDNESDAY. RIGHT NOW...I DONT FORESEE ANY CHANGES TO THE EXPECTED WEATHER CONDITIONS IN THE EXTENDED. NEXT STORM SYSTEM IS EXPECTED TO AFFECT THE AREA FRIDAY INTO SATURDAY WITH A CHANCE OF SHOWERS. HIGH PRESSURE SHOULD CLEAR THINGS OUT NEXT SUNDAY. THANKS GO OUT TO WFO LITTLE ROCK THIS AFTERNOON FOR COORDINATION. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTID = 10 JAN 59 68 45 56 / 70 50 50 30 MEI 60 70 42 56 / 70 50 60 40 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS ...UPDATED TO INCLUDE PRELIMINARY NUMBERS... DAB
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 217 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE... ...THUNDERSTORMS... THERE IS A HIGH RISK FOR SEVERE WEATHER ACROSS MUCH OF NORTH AND CENTRAL MISSISSIPPI AFTER 4 PM...GENERALLY ALONG INTERSTATE 20 AND EAST OF THE MISSISSIPPI RIVER. THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE REMAINDER OF SOUTHEAST ARKANSAS...EAST LOUISIANA...AND SOUTH MISSISSIPPI SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER CONCERNS THROUGH TONIGHT WILL BE TORNADOES. DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER WILL ALSO BE POSSIBLE. THERE IS ALSO THE POSSIBILITY OF ISOLATED STRONG TORNADOES IN THE HIGH RISK AREA. A COLD FRONT WILL SLOWLY MOVE INTO THE AREA THIS AFTERNOON. AS THIS FRONT INTERACTS WITH THE WARM...MOIST...AND VERY UNSTABLE AIRMASS IN PLACE ACROSS THE REGION...SHOWERS AND THUNDERSTORMS WILL DEVELOP. SOME OF THESE STORMS WILL LIKELY BE SEVERE. A LAYER OF WARM AIR IN THE ATMOSPHERE...ABOUT 5000 FEET ABOVE THE EARTHS SURFACE...WILL LIKELY PREVENT MANY THUNDERSTORMS FROM DEVELOPING THROUGH MID AFTERNOON. THE THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP IN AN AREA OF DEEPER MOISTURE JUST WEST OF INTERSTATE 59. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REMAINDER OF THE REGION TOWARD SUNSET...AS UPPER ATMOSPHERIC DISTURBANCES MOVE INTO THE AREA FROM THE WEST AND BETTER JET STREAM DYNAMICS MOVE INTO THE REGION. IN ADDITION...GIVEN THE LARGE AMOUNT OF WIND SHEAR...OR CHANGE IN WIND DIRECTION AND SPEED WITH HEIGHT...IN THE LOWEST 2 MILES OF THE ATMOSPHERE...THERE IS THE POTENTIAL FOR TORNADIC THUNDERSTORM DEVELOPMENT. ONCE THUNDERSTORMS DEVELOP LATE THIS AFTERNOON...THERE IS THE POTENTIAL FOR THEM TO RAPIDLY BECOME SEVERE. PEOPLE ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SHOULD CONTINUE TO MONITOR THE WEATHER THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THE STRONG STORMS WILL MOVE OUT OF THE AREA EARLY MONDAY...AS THE SYSTEM SHIFTS EAST. SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH EARLY TUESDAY. FROM TUESDAY AFTERNOON THROUGH SATURDAY EXPECT MILD AND PLEASANT CONDITIONS. RAIN WILL BE POSSIBLE FRIDAY AND SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
15 thunderstorm wind, 12 tornado, 6 hail. Local standard time, as filed.
Several trees were blown down across the area.
Thunderstorm winds blew down several trees across the area.
Several trees were uprooted near the city.
Strong winds associated with thunderstorms resulted in several trees being blown down across the county.
Thunderstorm winds blew down several powerlines at the intersection of Love Road and Huntington Street.
Several trees were blown down across the area.
A tornado formed in Lowndes County, about 3 miles southeast of Artesia. It moved 22 miles across the county, resulting in numerous injuries. Most of the damage and injuries was seen in Columbus around 7:20 PM. Here, extensive damage was received by several buildings on the campuses of the Mississippi University for Women and the Mississippi School for Math and Science. Major damage was received by approximately 60 homes in the southern part of Columbus as the tornado moved through. The tornado then moved into Lamar County, Alabama 2.5 miles southeast of Steens, Mississippi.
A tornado touched down at 7:20 PM, about 2 miles northwest of the community of Webster. It moved northeast across rural areas of Northeast Winston County, resulting in tree damage. After travelling about 12.5 miles, this tornado moved into Noxubee County, about 1.5 miles southeast of Winston.
Severe thunderstorms produced half dollar-sized hail across the county. Many of the reports were in the western part of the county, near the Mayhew area.
A tornado developed near the Madison/Attala County line, about 9.5 miles south of Boyette (5 miles northeast of Cameron in Madison County). Travelling east-northeast, the tornado resulted in tree damage to rural areas of Southeast Attala County. The tornado moved into Leake County around 7:32 PM about 9 miles south of Sallis.
This tornado originally developed in Attala County, about 9.5 miles south of Boyette. It moved across rural areas of northern Leake County, damaging a house and a barn, as well as uprooting hundreds of trees. The tornado moved back into Attala County about 5 miles north-northeast of Thomastown (0.5 mile south of McVille in Attala County).
This tornado originally developed in Winston County, almost 8 miles northeast of Louisville. It moved about 8 miles across extreme northwestern Noxubee County before exiting the county 7 miles northwest of Brooksville around 7:41 PM. As the tornado moved through rural areas of Noxubee County, it destroyed numerous trees.
This tornado initially developed near the Madison/Attala County line, about 9.5 miles south of Boyette around 7:30 PM. It briefly crossed into Leake County around 7:32 PM, before crossing back into Attala County at 7:34 PM. It moved north-northeast across the southern part of the county, resulting in many uprooted trees. The tornado dissipated about 7 miles south of Kosciusko around 7:40 PM.
Several trees were blown down across the area.
A tornado formed in Lowndes County, about 2 miles southwest of New Hope, destroying many trees as it moved northeast. The tornado then moved into Pickens County, Alabama, about 3 miles east-northeast of New Hope (near Forest, Alabama).
This tornado originally developed in Winston County, almost 8 miles northeast of Louisville around 7:20 PM. After moving through northwestern parts of Noxubee County, it briefly moved across extreme Southeast Oktibbeha County, resulting in the destruction of many trees. The tornado moved out of Oktibbeha County around 7:45 PM about 15.5 miles southeast of Starkville.
This tornado originally developed in Winston County, almost 8 miles northeast of Louisville around 7:20 PM. After moving through parts of Noxubee and Oktibbeha Counties, the tornado moved into Southwest Lowndes County around 7:45 PM. As it moved through the town of Crawford, a man was killed while trying to warn his neighbors of the impending storm. Several homes and trees were also destroyed. The tornado moved into Pickens County, Alabama about 4.5 miles southeast of New Hope around 8:15 PM.
Several trees were blown down around the city.
Severe thunderstorms moved across the city, causing minor damage to a home's roof, as well as knocking down several trees and powerlines.
Several trees were blown down across the area.
Several powerlines were blown down across the area.
The tornado formed about 6 miles south of Louisville around 8:20 PM. It moved east-northeast, completely destroying two mobile homes and damaging several other homes and outbuildings. Numerous trees were also snapped and uprooted. The tornado dissipated approximately 12 miles east of Louisville around 8:40 PM.
The tornado developed about 7 miles southeast of Canton around 8:34 PM. As it moved east, several trees were uprooted near the Natchez Trace Parkway. The tornado then briefly passed over part of the Ross Barnett Reservoir before dissipating around 8:36 PM.
Thunderstorm winds blew down a few trees in the area, resulting in minor structural damage to a few buildings.
Several trees were blown down across the area.
This tornado initially developed 3 miles north of Sandy Hook and moved northeast before dissipating around 1:00 AM. One unoccupied mobile home was destroyed, with another mobile home receiving major damage from a fallen tree. One house had chimney damage from a fallen tree, with many other trees blown down.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Lowndes | 2002-11-10 | 52 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2002Every state in 2002This day in weather historyThe tornado archive for Mississippi, 2002Warnings in Mississippi, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322850, 5322851, 5322852, 5322853, 5322854, 5322855, 5322856, 5322857, 5322858, 5322859, 5322860, 5322861, 5322862, 5322912, 5322913, 5322914, 5322915, 5322999, 5322917, 5322916, 5322918, 5322919, 5322920, 5322990, 5322991, 5322992, 5322993, 5322994, 5322997, 5322995, 5322996, 5322998, 5323000.